Texas, 2023

Flash Flood in Texas, January 7 to 8, 2023

January 7 to 8, 2023 · NWS EWX · 1 event in 1 county or zone

An upper level shortwave trough brought a cold front through South Central Texas. Thunderstorms developed along this boundary and some produced heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level shortwave trough brought a cold front through South Central Texas. Thunderstorms developed along this boundary and some produced heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 7, 8:12 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jan 7, 8:12 PM CST, 1 hour 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
812 PM CST Sat Jan 7 2023

...New UPDATE...

.UPDATE...
Issued at 810 PM CST Sat Jan 7 2023

With latest guidance coming in, have opted to trim PoPs over the Hill
Country and I-35 corridor below likely. With the cold front already
south of I-10 and mid-level energy lagging until after 06Z, think
that the bulk of the heavier rain threat and thunderstorm threat will
be confined to the Coastal Plains and locations east of the I-35
corridor. No other changes at this time.

&&

.SHORT TERM...
(Tonight through Sunday night)
Issued at 118 PM CST Sat Jan 7 2023

Early this afternoon a cold front was entering the northern Hill
Country, southern Edwards Plateau and Rio Grande. Isolated showers
are possible beneath a weakening cap through the remainder of the
afternoon along and south of the front. Water vapor imagery
indicates a compact mid and upper level shortwave across northern
Chihuahua Mexico and southern New Mexico moving east.

As destabilization and air mass modification continues ahead of this
feature and the cold front we anticipate an increase in deeper
convection and coverage east of the I-35 and I-37 corridors this
evening. SBCAPE values of around 1200-1600 J/kg are indicated to be
pooled along and south of the front through this area, coinciding
with a modest 30-40KT of 0-6km bulk shear. A few stronger to
isolated severe surface based storms could develop through this
region this evening, with large hail and damaging straight-line
winds the primary threats. SPC has placed areas near and east of I-
35 and I-37 in a Marginal Risk (1 of 5) for severe storms. There is
also the potential for some multicell clusters to produce locally
heavy rainfall through this region, where some pockets of 1-2 inches
of rainfall could occur. WPC has placed areas east of I-35 and I-37
in a Marginal Risk (1 of 4) for excessive rainfall.

Behind the front into the overnight hours, several CAMs are
indicated scattered elevated showers and storms to develop back into
the I-35 corridor, southern Hill Country, and possibly U.S. 90
corridor as the main forcing with the aforementioned shortwave
spreads over the area. Steep mid level lapse rates, on the order of
7-9 degC/km, will support a threat of a few stronger elevated storms
behind the front overnight, with small hail be the primary threat.

The system will exit the region west to east Sunday morning with
rainfall chances coming to an end. Clearing is expected for the
northern 2/3rds of the area Sunday afternoon, however clouds may
hang on across southern areas. Slightly cooler temperatures are
forecast Sunday, with highs in the mid to upper 60s for most areas.
Weak isentropic ascent is forecast to develop late Sunday night,
with clouds gradually spreading back north overnight.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 118 PM CST Sat Jan 7 2023

A progressive upper level pattern will continue through the upcoming
week. On Monday, a weak upper level wave is expected to push into the
region from northern Mexico, which will provide slight chances for
showers across eastern portions of the CWA as well as limit warming
to just a few degrees on average in comparison to Sunday's high
temperatures. Upper level ridging will then take over for the
Tuesday-Wednesday timeframe, resulting in unseasonably warm
temperatures (but not uncommon as of late) in the mid 70s to lower
80s. Dry conditions are expected through this period, though areas of
morning fog will be possible again, especially Wednesday morning, as
a result of subsidence, light winds, and low dewpoint depressions.

Wednesday night into Thursday, a potent upper level trough or closed
low is expected to eject out of the central and southern Rockies,
which will bring another Pacific front through south-central TX. As
of now, the best chances for precipitation with this front appear to
be from San Antonio and points north and east. Breezy northwesterly
winds behind the front will usher in drier and slightly cooler air on
Thursday. The relatively cooler temperatures will then linger into
the weekend under mostly clear skies as large-scale ridging looks to
build across the western and central CONUS.

&&

.AVIATION...
(00Z TAFS)
Issued at 500 PM CST Sat Jan 7 2023

Convection has been slow to form along a southward moving cold front
early this evening. Opted to keep TEMPO TSRA group out of AUS, SAT,
and SST due to lower confidence on heavier rain/TS at terminals. Will
trend with MVFR after 02/03Z at the I-35 sites, and remain VFR
through the period. Winds should turn NNE after the front passes with
isolated to scattered showers and thunderstorms continuing through
09Z before clearing east, resulting in VFR ceilings through the
remainder of the period at all sites on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              49  64  46  66 /  40  20   0  20
Austin Bergstrom Intl Airport  49  64  45  67 /  50  20  10  20
New Braunfels Muni Airport     51  67  47  69 /  50  20   0  20
Burnet Muni Airport            45  64  44  67 /  20  10   0  10
Del Rio Intl Airport           51  69  51  72 /  10   0   0   0
Georgetown Muni Airport        47  64  44  66 /  30  10   0  20
Hondo Muni Airport             52  70  49  70 /  30   0   0  10
San Marcos Muni Airport        49  66  46  68 /  50  20  10  20
La Grange - Fayette Regional   51  63  47  65 /  80  30  10  20
San Antonio Intl Airport       50  67  49  68 /  50  10  10  20
Stinson Muni Airport           54  68  50  69 /  50  20  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...MMM
Long-Term...Gale
Aviation...MMM
Hazardous weather outlook, Jan 7, 8:52 AM CST, 13 hours 8 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
852 AM CST Sat Jan 7 2023

TXZ171>173-183>194-202>209-217>225-228-081500-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
852 AM CST Sat Jan 7 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Scattered showers and thunderstorms are possible tonight, mainly
near and east of I-35 and I-37. There is a Marginal Risk of
severe storms and excessive rainfall. Some isolated storms could
become severe, producing large hail, damaging wind gusts, and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered showers and storms with locally heavy rainfall
possible over the Coastal Plains early Sunday morning. Otherwise,
no hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jan 7, 8:44 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
844 PM CST Sat Jan 7 2023

TXZ223-080315-
Gonzales TX-
844 PM CST Sat Jan 7 2023

...A strong thunderstorm will impact portions of southwestern
Gonzales County through 915 PM CST...

At 844 PM CST, Doppler radar was tracking a strong thunderstorm over
Smiley, or 18 miles southwest of Gonzales, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Smiley, Bebe, Wrightsboro and Cost.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2922 9758 2928 9770 2945 9763 2945 9751
      2938 9734
TIME...MOT...LOC 0244Z 215DEG 14KT 2929 9762

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

29
Special weather statement, Jan 7, 9:51 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
951 PM CST Sat Jan 7 2023

TXZ222-224-080415-
Karnes TX-De Witt TX-
951 PM CST Sat Jan 7 2023

...A strong thunderstorm will impact portions of west central DeWitt
and northeastern Karnes Counties through 1015 PM CST...

At 951 PM CST, Doppler radar was tracking a strong thunderstorm near
Gillett, or 11 miles southeast of Kosciusko, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gillett, Cotton Patch, Gruenau, New Davy and Ecleto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2909 9787 2919 9769 2911 9761 2912 9759
      2896 9752 2892 9779
TIME...MOT...LOC 0351Z 248DEG 8KT 2904 9776

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

29

The radar

The Austin/San Antonio radar (KEWX), 93 km away, was scanning. The volume nearest the first event began at 04:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lavaca

When
January 7, 10:00 PM CST to January 8, 12:00 AM CST
Where
Lavaca County, 1.8 mi W of Kamensky to 1.8 mi E of Moulton Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.570, -97.080

Thunderstorms produced heavy rain that led to flash flooding. Culverts filled with water and washed road edges on CR 532 east of Moulton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068630.